What is the Role of Aspirin in Triggering Reye's?
Epidemiological research has shown an association between the development of Reye's Syndrome and the use of aspirin (a salicylate compound) for treating the symptoms of influenza-like illnesses, chicken pox, colds, etc.
The U.S. Surgeon General, the Food and Drug Administration, the Centers for Disease Control and Prevention, and the American Academy of Pediatrics the National Reye's Syndrome Foundation, and WHO recommend that aspirin and combination products containing aspirin not be given to children under 19 years of age during episodes of fever-causing or viral illnesses.
Acetylsalicylate is another word for aspirin; some medicine labels may use the words acetylsalicylate, acetylsalicylic acid, salicylic acid, or salicylate instead of the word aspirin. Always ask your doctor or pharmacist before taking any medication.
It is possible to develop Reye's Syndrome without taking aspirin. However, the chances of developing Reye's Syndrome can be reduced by not giving aspirin to individuals for relief of discomfort or fever without first consulting a physician for each specific use. Anti-nausea medications may also contain salicylates and may mask the symptoms of Reye's Syndrome.
Teens are especially at risk of developing Reye's Syndrome due to self-medication. Too often, teens and tweens are ingesting aspirin-type products without parental knowledge. Teenagers should be made aware of the different forms of pain relievers on the market and make certain they check with a parent before using any medications. Teach them about Reye's. Teach them the dangers in sharing medications. Lock, or keep a close watch on medicine cabinets.
Aspirin or salicylate containing medications:
Epidemiologic research has shown an association between the development of Reye's Syndrome and the use of aspirin-type products for treating the symptoms of influenza-like illnesses and chicken pox. The National Reye's Syndrome Foundation, U.S. Surgeon General, the Food and Drug Administration and Centers for Disease Control and Prevention recommend that aspirin and combination products containing aspirin not be given to children or teenagers who are suffering from one of these illnesses. This listing shows products containing aspirin or salicylate compounds. THIS IS NOT A COMPLETE LIST!
There is not enough data in regards to other forms of salicylate other than aspirin associated with the development of Reye's Syndrome, but until further research has answered this question we recommend products listing these substances not be used at all in children and adolescents, because a virus may already be present before symptoms appear. Product ingredients may be reformulated periodically so always check the label.
When in doubt ask your doctor or pharmacist, and always read the lables. Manufacturers often change ingredients in their products!
A list of other names for aspirin or salicylates is located here.